Massachusetts, 2006

High Wind and Strong Wind in Massachusetts, January 18, 2006

January 18, 2006 · NWS BOX · 41 events in 19 counties and zones

An intensifying low pressure system moved across the Great Lakes and into Quebec, producing strong damaging winds across Massachusetts on 18 January 2006. These strong winds were accompanied with heavy rain showers.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An intensifying low pressure system moved across the Great Lakes and into Quebec, producing strong damaging winds across Massachusetts on 18 January 2006. These strong winds were accompanied with heavy rain showers. The most widespread wind damage occurred across eastern and southeastern Massachusetts, where numerous trees, limbs and wires were reported down. Sustained wind reports generally ranged between 30 and 49 MPH, with gusts between 58 and 68 MPH. However, some higher wind speeds were observed. For example, Blue Hill Observatory measured a sustained wind speed of 61 MPH with a wind gust speed of 85 MPH during this storm.Trees were reported down in towns across the state, including in Worthington, Hudson, Groton, Southborough, Bedford, Newton, Danvers, Peobody, Topsfield, Foxboro, Taunton, Brockton, Marshfield, Middleboro, Swansea, and in North Scituate. Trees fell down on houses in Springfield, Westford, Framingham, Haverhill, and in Carver. These downed trees closed roads and caused numerous power outages across the state. Siding was torn off of a building on Elm Street in Walpole. In addition, a 50-ft section of tin roofing came off a hanger, with at least 3 doors blown off their mounts, and the office trailer blown onto its side, at the Mansfield airport.There was one known fatality from this storm. An 80-year old woman died when the Chevy Malibu car she was in at the time was crushed by a large tree that fell across the intersection of Church Street and Route 6A in Yarmouthport shortly after 2 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 18, 3:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 18, 3:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EST WED JAN 18 2006

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
HAVE CANCELLED WINTER WX ADVISORY. TEMPS HAVE COME UP TO ABOVE
FREEZING IN THE ADVISORY AREA.

MAIN FOCUS TODAY IS THE WIND. MODEL SUITE STILL INDICATING EXTREMELY
STRONG LOW LEVEL JET AT 925MB / 1000FT SCREAMING AT 80 KTS. AFTER
COLLABORATION WITH NEIGHBORS HAVE HOISTED HIGH WIND WARNING FOR ALL
BUT NE MASS AND SW NH. AND FOR NE MASS AND SE NH GOING WITH STRONG
WIND ADVISORY. WHAT WE DO NOT GET IN ACTUAL WARNING CRITERIA
WINDS...THINKING IS IMPACT IN TERMS OF DAMAGE. BEST HIGH WINDS OVER
ELEVATIONS AROUND 1000FT AND ALONG SOUTH COAST. AND RATHER THAN
PINPOINT EXACTLY WHERE...OPTED TO PLACE MOST OF INTERIOR IN HIGH WIND
WARNING.

BEST TIMING OF HIGH WINDS WITH POTENTIAL SEVERE GUSTS IN CONVECTIVE
ELEMENTS...BETWEEN 16-19Z. FOR SIMPLICITY HEADLINING WIND WARNING AND
WIND ADVISORY TO START AT 6AM AND GO THROUGH 4 PM...EXCEPT FOR CAPE
AND ISLANDS WHERE HIGH WIND WARNING POSTED THROUGH MIDNIGHT. AFTER 4
PM NOT OUT OF THE WOODS...AS EVACUATING LOW LEVEL SOUTHERLY JET TO BE
TRAILED BY COLD FRONT WITH GOOD COLD AIR ADVECTION AND MIXING. BUT
BEST WIND TRANSFER IN CAA MORE IN ADVISORY LEVELS OVER INTERIOR...BUT
WARNING LEVELS OVER CAPE AND ISLANDS...THUS LENGTHENING TIME OVER
CAPE AND ISLANDS FROM 10 PM UNTIL MIDNIGHT.

SPC HAS OUR AREA IN A GENERAL (NO ORGANIZED) TSTM RISK TODAY. BUT
INTERESTING THAT SOUTHERN NEW ENGLAND MAKES THE CHART IN
JANUARY...LOOKS MORE LIKE A JULY MAP WITH STRONG LOW LEVEL JET...TO
BE TAILED BY STRONG COLD FRONT...GOOD MID LEVEL LIFT...STRONG
PVA...AND DIFFLUENCE ALOFT...TSTMS CERTAINLY SEEM PLAUSIBLE EVEN
THOUGH WAA INVERSION. TQ INDICES AT 17 OR ABOVE...SO BEST CHANCE FOR
ELEVATED CONVECTION TODAY BETWEEN 16-19Z.

AS FOR TEMPS TODAY...FAVORED THE WARMER GFS MOS.

COLD FRONT EXITS EAST BETWEEN 20-22Z WITH STIFF SOUTHWEST WINDS
FOLLOWING UNDER DRY SLOT. FOR TEMPS TONIGHT FAVORED A MOS BLEND.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
THE BIG PICTURE SHOWS THE DEPARTING NORTHEAST TROF LIFTING THROUGH
THE MARITIMES ON THURSDAY...LEAVING NEW ENGLAND IN A FLAT FLOW FOR
THE REMAINDER OF THE WEEK.  THE HEMISPHERIC PICTURE STILL SHOWS THE
COLDEST AIR PREFERING RUSSIA...WITH ONE NODE AROUND THE URALS AND
THE OTHER IN EASTERN SIBERIA. ONE PIECE OF THE EASTERN SIBERIAN COLD
POOL IS FORECAST TO SLIP INTO NORTHERN ALASKA...BUT THEN WASHES
OUT.  LESSER COLD POOLS AROUND THE CANADIAN ARCTIC...MOSTLY AROUND
HUDSON BAY...ALSO GO NOWHERE.  THIS PATTERN CONTINUES TO FAVOR MILD
TEMPS FOR US WITH THE OCCASIONAL BRIEF COOL DOWN SUCH AS WHAT WE HAD
EARLY IN THE WEEK.

PRESSURE RISE MAXIMUM WILL BE MOVING OFF THROUGH NORTHERN MAIN
THURSDAY MORNING...AND HIGH PRESSURE BUILDING IN.  THIS SHOULD BRING
A DIMINISHING GRADIENT AND THUS DIMINISHING WIND DURING THE DAY.
MIXING PROFILES SUPPORT GUSTS OF 30 TO 35 KTS DURING THE MORNING
ALONG THE COAST AND 20 TO 25 KTS FARTHER INLAND...WITH A DIMINISHING
TREND THROUGH THE DAY.

THURSDAY THROUGH SATURDAY NOON LOOKS DRY FOR US.  A WEAK WARM FRONT
SLIDES ACROSS NEW ENGLAND THURSDAY AFTERNOON/EVENING WITH SOME
OVERUNNING CLOUDINESS.  THE FRONT STALLS OVER NEW ENGLAND WITH SOME
NORTH-SOUTH WAVERING FORECAST THROUGH SATURDAY MORNING.  THE CLOSER
WE ARE TO THE FRONT...THE MORE CLOUDS WE WILL SEE.  LOW PRESSURE
FROM THE MIDWEST THEN MOVES UP THE FRONT LATE IN THE DAY SATURDAY.
THIS WILL BRING OUR NEXT CHANCE OF RAIN SATURDAY EVENING AND NIGHT.

&&

.AVIATION...
PLEASE SEE TAFS AND NOTE WIDESPREAD WIND SHEAR ACROSS NEW ENGLAND
SOUTH TO PHILADELPHIA COMPLEMENTS OF 80KT JET AT 925MB.

&&

.MARINE...
STORM WARNINGS CONTINUE OVER OUTER 3 WATERS TODAY TO INCLUDE ACK AND
MVY SOUNDS AND BUZZ BAY. GALES ELSEWHERE THROUGH MUCH OF TONIGHT.
EXTREMELY ROUGH AT ENTRANCE TO NARR BAY THIS AFTERNOON AS OUTGOING
TIDE TO BE MET WITH STRONGEST SOUTHERLY WINDS PILING UP WAVES AT
ENTRANCE AROUND NOON TODAY.

IN THE LONG TERM THERE WILL BE LINGERING GALES OVER THE WATERS
THURSDAY MORNING...BUT WINDS AND SEAS WILL DIMINISH THURSDAY AND
FRIDAY.  THE NEXT CHANCE AT GALE FORCE GUSTS WILL COME SUNDAY IN THE
WAKE OF THE SATURDAY NIGHT LOW PRESSURE.

&&

.HYDROLOGY...
CONTINUING WITH FLOOD WATCH...AS COMBINATION OF SNOW MELT AND RAINS
TODAY COULD SEND SOME RIVERS AND STREAMS TO OR OVER BANKFULL.

AS FOR COASTAL FLOODING...BEST CHANCE FOR THIS ALONG SOUTH COAST
GIVEN STRONG SOUTHERLY WINDS TODAY. HIGH TIDES ALONG SOUTH COAST
OCCUR BETWEEN 15 AND 16Z (10 AND 11 AM)...WITH BEST WINDS OCCURING
16-19Z. SO TIDE ON THE WAY OUT AS WINDS TRY TO PILE SEAS UP AT COAST.
STORM SURGE IS ON THE ORDER OF 1 TO 1.5 FEET WITH SITES ALONG SOUTH
COAST FORECAST TO STAY BELOW FLOOD STAGE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ002-003 UNTIL 6 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR CTZ002>004 UNTIL 4 PM WEDNESDAY.
MA...FLOOD WATCH FOR MAZ002>004-008>011-026 UNTIL 6 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR MAZ002>004-008>013-016>021 UNTIL 4 PM
     WEDNESDAY.
  ...WIND ADVISORY FOR MAZ005>007-014-015-026 UNTIL 4 PM WEDNESDAY.
  ...HIGH WIND WARNING FOR MAZ022>024 UNTIL MIDNIGHT THURSDAY.
NH...FLOOD WATCH FOR NHZ011-015 UNTIL 6 PM WEDNESDAY.
  ...WIND ADVISORY FOR NHZ011-012-015 UNTIL 4 PM WEDNESDAY.
RI...HIGH WIND WARNING FOR RIZ001>008 UNTIL 4 PM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ230-236 FROM 9 AM WEDNESDAY TO MIDNIGHT
     THURSDAY.
  ...GALE WARNING FOR ANZ231-235-237 UNTIL 11 AM THURSDAY.
  ...STORM WARNING FOR ANZ232>234-250-254-255 FROM 8 AM WEDNESDAY
     TO MIDNIGHT THURSDAY.
&&

SHORT TERM...KAB
LONG TERM...WTB
AVIATION...KAB
MARINE...WTB/KAB
HYDROLOGY...KAB
Hazardous weather outlook, Jan 18, 5:57 AM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
557 AM EST WED JAN 18 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
557 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM FOR
SOUTHEAST...CENTRAL...AND WESTERN SECTIONS OF MASSACHUSETTS. THIS
WARNING IS ALSO IN EFFECT FOR MUCH OF NORTHERN CONNECTICUT AND ALL OF
RHODE ISLAND UNTIL 4 PM. SOUTH AND SOUTHEAST WINDS WILL INCREASE TO
30 TO 40 MPH WITH GUSTS TO 60 MPH. THESE WINDS WILL DIMINISH DURING
THE AFTERNOON AS THEY SHIFT TO WEST.

A HIGH WIND WARNING IS ALSO IN EFFECT ON CAPE COD AND THE ISLANDS.
THIS WARNING WILL CONTINUE UNTIL MIDNIGHT. SOUTH AND SOUTHEAST WINDS
WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60 MPH. THESE WINDS WILL
DIMINISH BRIEFLY AS THEY SHIFT TO WEST...THEN PICK UP AGAIN OUT OF
THE WEST FOR SEVERAL HOURS...DIMINISHING AFTER MIDNIGHT.

A WIND ADVISORY IS IN EFFECT FOR NORTHEAST MASSACHUSETTS...INCLUDING
THE CITY OF BOSTON...AND FOR SOUTHWEST NEW HAMPSHIRE. SOUTH AND
SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 50
MPH...THEN DIMINISH AS THEY SHIFT TO WEST DURING THE AFTERNOON.

A FLOOD WATCH IS IN EFFECT UNTIL 5 PM FOR SOUTHWEST NEW
HAMPSHIRE...WESTERN AND NORTH CENTRAL MASSACHUSETTS...AND NORTH
CENTRAL CONNECTICUT. RAINFALL OF AN INCH TO AN INCH AND ONE-HALF WILL
FALL ON SOIL ALREADY SOAKED BY RAIN OVER THE WEEKEND. SNOWMELT WILL
ADD TO THE WATER RUNNING OFF INTO THE RIVERS.

STORM WARNINGS ARE IN EFFECT FOR MOST OF THE NEW ENGLAND COASTAL
WATERS THROUGH THIS EVENING...WITH GALE WARNINGS ELSEWHERE. GALE
FORCE WINDS ARE EXPECTED IN ALL WATERS DURING TONIGHT.

IN ADDITION TO THE RAIN...ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG
WITH THE ASSOCIATED RISK OF LIGHTNING STRIKES.

SHARPLY FALLING TEMPERATURES TONIGHT WILL REACH FREEZING OR A FEW
DEGREES COLDER. THIS WILL CREATE ICY SPOTS OUT OF WET SPOTS WHERE
SURFACES REMAIN UNTREATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DIMINISHING WEST WINDS OVER THE COASTAL WATERS WILL GUST TO GALE
FORCE THURSDAY MORNING. GALE FORCE GUSTS ARE ALSO POSSIBLE ON
THURSDAY AND SUNDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL TAKE PLACE AT 930 AM. SPOTTER REPORTS
ARE ENCOURAGED THROUGH TODAY AND TONIGHT...ESPECIALLY THOSE WITH ANY REPORTS
OF HIGH WINDS AND FLOODING.

WTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 high wind, 12 strong wind. Local standard time, as filed.

High Wind, Southern Plymouth

When
January 18, 7:00 AM EST to 9:00 AM EST
Where
Southern Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Western Hampshire

When
January 18, 9:00 AM EST to 10:00 AM EST
Where
Western Hampshire forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

High Wind, Southern Bristol

When
January 18, 9:37 AM EST to 10:37 AM EST
Where
Southern Bristol forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Western Plymouth

When
January 18, 9:45 AM EST to 1:50 PM EST
Where
Western Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Southern Worcester

When
January 18, 10:44 AM EST to 11:44 AM EST
Where
Southern Worcester forecast zone
Measured
43 kt (49 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Western Middlesex

When
January 18, 10:55 AM EST to 11:55 AM EST
Where
Western Middlesex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Strong Wind, Northern Worcester

When
January 18, 10:58 AM EST
Where
Northern Worcester forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Western Middlesex

When
January 18, 11:00 AM EST to 12:10 PM EST
Where
Western Middlesex forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Plymouth / Also Part of Norfolk

When
January 18, 11:00 AM EST to 1:50 PM EST
Where
Eastern Plymouth / Also Part of Norfolk forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

High Wind, Eastern Hampden

When
January 18, 11:00 AM EST to 12:00 PM EST
Where
Eastern Hampden forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Strong Wind, Northern Bristol

When
January 18, 11:24 AM EST to 12:24 PM EST
Where
Northern Bristol forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Western Middlesex

When
January 18, 11:30 AM EST to 2:50 PM EST
Where
Western Middlesex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
January 18, 11:32 AM EST to 12:32 PM EST
Where
Eastern Norfolk forecast zone
Measured
61 kt (70 mph) measured sustained
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
January 18, 11:43 AM EST to 12:43 PM EST
Where
Eastern Norfolk forecast zone
Measured
85 kt (98 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Western Norfolk

When
January 18, 11:45 AM EST to 12:58 PM EST
Where
Western Norfolk forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Southern Worcester

When
January 18, 11:55 AM EST to 1:30 PM EST
Where
Southern Worcester forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
AMATEUR RADIO
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Northern Bristol

When
January 18, 11:55 AM EST to 2:00 PM EST
Where
Northern Bristol forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Southeast Middlesex

When
January 18, 12:00 PM EST to 1:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Essex

When
January 18, 12:10 PM EST to 1:10 PM EST
Where
Eastern Essex forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Strong Wind, Western Middlesex

When
January 18, 12:10 PM EST
Where
Western Middlesex forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Essex

When
January 18, 12:15 PM EST to 2:30 PM EST
Where
Eastern Essex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

High Wind, Western Essex

When
January 18, 12:15 PM EST to 2:38 PM EST
Where
Western Essex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Strong Wind, Northern Bristol

When
January 18, 12:24 PM EST
Where
Northern Bristol forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

High Wind, Suffolk / Also Part of Norfolk

When
January 18, 12:29 PM EST to 1:30 PM EST
Where
Suffolk / Also Part of Norfolk forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

High Wind, Southern Bristol

When
January 18, 12:30 PM EST to 1:30 PM EST
Where
Southern Bristol forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Strong Wind, Western Norfolk

When
January 18, 12:46 PM EST
Where
Western Norfolk forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Strong Wind, Dukes

When
January 18, 1:05 PM EST
Where
Dukes forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Strong Wind, Eastern Plymouth / Also Part of Norfolk

When
January 18, 1:05 PM EST to 1:37 PM EST
Where
Eastern Plymouth / Also Part of Norfolk forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Strong Wind, Eastern Essex

When
January 18, 1:09 PM EST
Where
Eastern Essex forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

High Wind, Barnstable

When
January 18, 1:30 PM EST to 3:30 PM EST
Where
Barnstable forecast zone
Measured
61 kt (70 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Strong Wind, Eastern Plymouth / Also Part of Norfolk

When
January 18, 1:37 PM EST
Where
Eastern Plymouth / Also Part of Norfolk forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

High Wind, Barnstable

When
January 18, 1:46 PM EST to 2:46 PM EST
Where
Barnstable forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
January 18, 1:53 PM EST to 2:53 PM EST
Where
Nantucket forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
January 18, 1:54 PM EST to 2:54 PM EST
Where
Nantucket forecast zone
Measured
49 kt (56 mph) measured sustained
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Strong Wind, Barnstable

When
January 18, 2:03 PM EST to 3:03 PM EST
Where
Barnstable forecast zone
Measured
33 kt (38 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Strong Wind, Barnstable

When
January 18, 2:46 PM EST to 3:03 PM EST
Where
Barnstable forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Western Plymouth

When
January 18, 4:00 PM EST to 5:00 PM EST
Where
Western Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Strong Wind, Eastern Hampden

When
January 18, 4:04 PM EST to 5:04 PM EST
Where
Eastern Hampden forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

High Wind, Southeast Middlesex

When
January 18, 4:30 PM EST to 5:30 PM EST
Where
Southeast Middlesex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Southern Plymouth

When
January 18, 5:00 PM EST to 6:00 PM EST
Where
Southern Plymouth forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Western Middlesex

When
January 18, 5:00 PM EST to 6:00 PM EST
Where
Western Middlesex forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Barnstable2006-01-1880FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489455, 5489457, 5489440, 5489458, 5489463, 5489466, 5489454, 5489443, 5489460, 5489469, 5489441, 5489461, 5489475, 5489476, 5489464, 5489453, 5489465, 5489467, 5489449, 5489450, 5489472, 5489473, 5489446, 5489474, 5489477, 5489451, 5489447, 5489452, 5489448, 5489478, 5489444, 5489169, 5489470, 5489471, 5489168, 5489445, 5489459, 5489442, 5489468, 5489456, and more.